Do not put off having a CT scan if your doctor wants this done just because you fear getting diarrhea.
The diarrhea after a CT scan happens to many people, a well-documented side effect of the contrast dye.
This is required so that certain structures can be more easily viewed. It really makes a big difference when compared to non-contrast CT scans.
“For CT, the type of contrast most often given is IV contrast (intravenous),” says Resham Mendi, MD, a renowned expert in the field of medical imaging, and the medical director of Bright Light Medical Imaging.
“Diarrhea would not be a common side effect of IV contrast for CT,” says Dr. Mendi.
“For some CT, oral contrast is given. Mild diarrhea can be a result of the oral contrast, but should resolve relatively quickly.”
Diarrhea is never fun, but looking at the bigger picture, you should think, “Gee, what’s some diarrhea when I have something going on with my body that warrants a CT scan to figure it out?”
If you’ll be having a CT with dye done, you will be given instructions regarding the latest you can eat prior to the procedure, which is typically don’t eat anything three hours prior to the scan.
After the scan you can resume eating and drinking as normal. But if you’re having diarrhea, you’ll want to back off on high fiber foods. Notify your doctor or nurse if the diarrhea persists.
Rather than diarrhea, some people will get constipation following a CT scan.
Discuss these possible outcomes with your doctor or nurse if they are worrisome for you.
But really, they should not be concerning. They are not indicative of the efficacy of the procedure and are transient side effects.
Dr. Mendi has published several articles in radiology journals and has expertise in MRI, women’s imaging, musculoskeletal, neurological and body imaging.
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.